Maryland, 2009

Flash Flooding in Maryland, June 9, 2009

June 9, 2009 · NWS LWX · 2 events in 2 counties and zones

An upper-level disturbance combined with plenty of moisture and an unstable atmosphere to trigger showers and thunderstorms during on the 9th. With locally heavy rain in a short period of time, this lead to isolated areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level disturbance combined with plenty of moisture and an unstable atmosphere to trigger showers and thunderstorms during on the 9th. With locally heavy rain in a short period of time, this lead to isolated areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 9, 3:56 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 9, 3:56 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 AM EDT TUE JUN 9 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL MOVE INTO THE MID-ATLANTIC REGION TODAY.
SEVERAL DISTURBANCES WILL MOVE ALONG THIS FRONTAL BOUNDARY...KEEPING
UNSETTLED CONDITIONS CAN BE EXPECTED PERIODICALLY THROUGH THE REST
OF THE WORK WEEK. HIGH PRESSURE WILL BUILD OVER THE AREA LATER
FRIDAY AND INTO SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
QUICK UPDATE TO THE FORECAST FOR CURRENT CONDITIONS. REMNANTS OF
WEST VIRGINIA CONVECTION HAS COALESCED INTO A WEAK LINE THIS
MORNING...STRETCHING FROM EASTERN PA BACK THROUGH SW VIRGINIA.
STORMS HAVE CONTINUED TO INCREASE IN COVERAGE...ESPECIALLY OVER
THE METRO AREAS THIS MORNING. WILL BE INCREASING THE POPS. STILL
THINK THERE WILL BE A BREAK DURING THE LATE MORNING AND EARLY
AFTERNOON BETWEEN CONVECTIVE ROUNDS. WOULD NOT BE SURPRISED TO SEE
SOME SMALL HAIL OUT OF THIS MORNINGS ACTIVITY.

PREVIOUS DISCUSSION FOLLOWS.

REMNANTS OF EARLIER CONVECTION OVER WEST VIRGINIA IS NOW APPROACHING
THE POTOMAC HIGHLANDS. ADDITIONAL ISOLATED SHOWERS CONTINUE TO
DEVELOP ACROSS THE CWFA IN THE MOIST AIRMASS. FURTHER
NORTH...STRONGER STORMS HAVE DEVELOPED ACROSS CENTRAL PA AND INTO
NEW JERSEY. CLOUD DEBRIS FROM ALL THE CONVECTION HAS SPREAD ACROSS
THE CWFA...WITH A LAYER OF CIGS AROUND 10KFT. ALSO NOTED ON THE FOG
CHANNEL IS SOME STRATUS OVER THE NORTHERN DELMARVA PUSHING ITS WAY
WESTWARD BEHIND A WEAK FRONT.

A LEE TROUGH CONTINUES OVER THE CENTRAL CWFA...WITH A FRONTAL
BOUNDARY ACROSS SOUTHERN NJ/NORTHERN DELMARVA. A STRONGER COLD FRONT
STRETCHES FROM THE CENTRAL GREAT LAKES BACK THROUGH THE MID
MISSISSIPPI RIVER VALLEY.

CONVECTION IS EXPECTED TO DEVELOP AGAIN TODAY...WITH MORE COVERAGE
THAN YESTERDAY...ESPECIALLY EAST OF THE BLUE RIDGE MOUNTAINS. THE
ATMOSPHERE REMAINS MOIST...WITH DEWPOINTS IN THE MIDDLE 60S TO NEAR
70. THE GFS SEEMS TO BE MORE UNSTABLE THAN THE NAM...BUT
REGARDLESS...ATMOSPHERIC CONDITIONS WILL BE UNSTABLE WHERE PEAK
HEATING OCCURS. BOTH THE NAM/GFS HAS THE HIGHEST INSTABILITY EAST OF
THE BLUE RIDGE TODAY WITH SURFACE BASED CAPES AROUND 2000 TO 2500
J/KG. IN ADDITION...BOTH MODELS ARE PROGGING STEEP MID LEVEL LAPSE
RATES BETWEEN 6.5 AND 7 C/KM. THERE ARE SOME SUBTLE HINTS THAT THE
GFS MAY BE SUFFERING FROM SOME CONVECTIVE FEEDBACK.

LINGERING ISO/SCT SHOWERS WILL LIKELY CONTINUE EARLY THIS MORNING IN
THE POTOMAC HIGHLANDS AND ALONG THE MASON DIXON LINE. THERE MAY BE A
BRIEF BREAK IN ANY PRECIP BY MID MORNING...BUT AS TEMPS RISE INTO
THE MIDDLE 80S TO NEAR 90...THUNDERSTORMS ARE EXPECTED TO ERUPT.
CONVECTION WILL LIKELY FOCUS ALONG THE LEE TROUGH AND PROPAGATE
EASTWARD LATER DURING AFTERNOON AND INTO THE EVENING. THIS AGREES
FAIRLY WELL WITH THE LOCAL RUN OF THE WRF ARW. THE HIGH RES RUN OF
THE HRRR ALSO KEEPS CONVECTION PRETTY  MUCH UNDER WRAPS UNTIL AFTER
16Z.

THE POTENTIAL FOR SEVERE WEATHER IS MAINLY EXPECTED ALONG AND EAST
OF THE BLUE RIDGE MOUNTAINS THIS AFTERNOON/EVENING. ANY SEVERE
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DUE TO THE STEEP LAPSE RATES. BUFKIT SOUNDINGS ALSO SHOW SOME
DEEP INVERTED V SOUNDINGS...SO WIND DAMAGE WILL ALSO BE POSSIBLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
THE FRONTAL BOUNDARY TO THE WEST WILL CONTINUE TO DROP SOUTHWARD
OVERNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE WELL
INTO THE EVENING HOURS...WITH A FEW LINGERING SHOWERS ESPECIALLY
ACROSS LOWER SOUTHERN MARYLAND INTO THE EARLY MORNING HOURS. THE
POTENTIAL FOR SEVERE WEATHER WILL CONTINUE INTO THE EARLY EVENING
HOURS.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
ACTIVE PATTERN REST OF THE WORK WEEK AS A FRONTAL SYSTEM /UNDER
MAINLY ZONAL UPPER FLOW/ UNDULATES ACROSS THE AREA. ANY LINGERING
SHOWERS/THUNDERSTORMS WEDNESDAY MORNING SHOULD PUSH EAST OF THE
AREA WITH THE COLD FRONT BY LATER MORNING HOURS AS THE NEXT S/W
APPROACHES FROM THE WEST. TWO SUCCESSIVE WAVES THURSDAY AND FRIDAY
/WITH A FRONT CROSSING THE MID-ATLANTIC ON FRIDAY/ DEPICTED BY
BOTH THE 00Z GFS AND 00Z EURO. BROUGHT LIKELY POPS THURSDAY
AFTERNOON THROUGH THURSDAY NIGHT TO ACCOUNT FOR THIS MOST ACTIVE
SECTION OF THE EXTENDED PERIODS. PWATS THURSDAY/NIGHT AROUND 1.75
INCHES CLIMATOLOGICALLY HIGH...THOUGH GREATER CONCERN FOR FLASH
FLOODING WOULD BE PRESENT WITH VALUES AROUND 2 INCHES...WILL HAVE
TO MONITOR THE PROGGED DURATION OF HEAVIEST PRECIP ON THURSDAY AS
THE WEEK PROGRESSES.

TEMPERATURES REMAIN AROUND FIVE DEGREES ABOVE NORMAL /AND HUMIDITY
REMAINS RATHER HIGH - UPPER 60S/ UNTIL THE FRONT COMES THROUGH
/CURRENTLY PROGGED AROUND MIDDAY FRIDAY/.

UNCERTAINTY OF HOW LONG COOLER CONTINENTAL AIR LASTS INTO THE
WEEKEND...THE 00Z GFS BRINGS ANOTHER WAVE INTO THE AREA BY LATE
SATURDAY WHILE THE 00Z EURO MAINTAINS HIGH PRESSURE INTO EARLY NEXT
WEEK.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
THICK CIRRUS CONTINUES TO OVERSPREAD THE CWFA THIS MORNING DUE TO
CONVECTIVE DEBRIS. SOME PATCHY MVFR VSBYS ARE POSSIBLE THROUGH
SUNRISE IN PATCHY FOG. SUB VFR CIGS/VSBYS ARE EXPECTED THIS
AFTERNOON AS SHOWERS AND THUNDERSTORMS OVERSPREAD THE AREA LATER
THIS AFTERNOON AND INTO THE EVENING HOURS AHEAD OF A COLD FRONT.
GUSTY WINDS AND HAIL WILL BE POSSIBLE WITH THUNDERSTORMS THIS
AFTERNOON/EVE.

ACTIVE PATTERN WITH A SUCCESSION OF SHORTWAVES...EXPECT PERIODIC
SUBVFR CONDITIONS IN PRECIPITATION THROUGH FRIDAY WITH LATER
THURSDAY THROUGH THURSDAY NIGHT AS THE MOST ACTIVE PERIOD. ADDITIONALLY...AMPLE
LOW LEVEL MOISTURE MAY ALLOW FOR MORNING SUBVFR VSBYS
/PARTICULARLY WHEN CLOUDS CLEAR AT NIGHT AFTER PRECIP/. HIGH
PRESSURE BUILDS IN LATER FRIDAY FOR AT LEAST THE EARLY PART OF THE
WEEKEND AFTER A FRIDAY FROPA.

&&

.MARINE...
LIGHT WINDS EXPECTED ON THE WATERS THROUGH TONIGHT. SPECIAL MARINE
WARNINGS ARE POSSIBLE FOR HAIL AND/OR GUSTY WINDS LATER THIS
AFTERNOON AND INTO THE EVENING HOURS.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THRU FRIDAY /PARTICULARLY IN
THE AFTERNOONS AND EVENINGS/ AS A FRONTAL BOUNDARY UNDULATES THRU
THE AREA. THE POTENTIAL FOR A SMALL CRAFT ADVISORY THURSDAY
AFTERNOON/EVENING HAS DIMINISHED WITH THE LATEST GUIDANCE...HOWEVER
THE POTENTIAL FOR AN SCA DEPENDS ON HOW STRONG THE WAVES OF LOW
PRESSURE RIDING ALONG THE FRONTAL ZONE BECOME.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

LISTEMAA/BAJ
Hazardous weather outlook, Jun 9, 4:10 AM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 AM EDT TUE JUN 9 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
510 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTH OVER THE MID ATLANTIC TODAY. THIS
FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION...WITH
THE POTENTIAL FOR SEVERE WEATHER. SOME THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS CAN BE EXPECTED WEDNESDAY AND THURSDAY.
THERE MAY BE A RISK OF SEVERE WEATHER EACH DAY MAINLY DURING THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
510 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL DROP SOUTH OVER THE MID ATLANTIC TODAY. THIS
FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION...WITH
THE POTENTIAL FOR SEVERE WEATHER. SOME THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS ESPECIALLY
EAST OF THE BLUE RIDGE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS CAN BE EXPECTED WEDNESDAY AND THURSDAY.
THERE MAY BE A RISK OF SEVERE WEATHER EACH DAY MAINLY DURING THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 9, 3:59 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 AM EDT TUE JUN 9 2009

VAZ028-031-WVZ052-053-090945-
CLARKE VA-JEFFERSON WV-BERKELEY WV-FREDERICK VA-
459 AM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS TO AFFECT CLARKE...JEFFERSON...BERKELEY AND
FREDERICK COUNTIES...

AT 459 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF BERRYVILLE...MOVING NORTHEAST AT 10 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
BERRYVILLE...CHARLES TOWN AND RANSON.

WIND GUSTS OF 30 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

BAJ
Special weather statement, Jun 9, 4:23 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 AM EDT TUE JUN 9 2009

VAZ041-050>052-091000-
ORANGE VA-CULPEPER VA-FAUQUIER VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
523 AM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS TO AFFECT ORANGE...CULPEPER...FAUQUIER AND
PRINCE WILLIAM/MANASSAS/MANASSAS PARK COUNTIES...

AT 520 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
STRETCHING FROM CULPEPER TO WARRENTON VIRGINIA. ADDITIONAL STORMS
WERE DEVELOPING ACROSS ORANGE COUNTY NEAR BURR HILL. STORMS WILL
MOVE NORTHEAST AROUND 15 MPH. THE STORMS ACROSS FAUQUIER COUNTY ARE
EXPECTED TO MOVE INTO WESTERN PRINCE WILLIAM COUNTY WITHIN THE NEXT
THIRTY MINUTES. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL
AND WIND GUSTS TO 40 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
CULPEPER...BEALETON AND WARRENTON.

LISTEMAA
Special weather statement, Jun 9, 4:33 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 AM EDT TUE JUN 9 2009

VAZ053-091015-
FAIRFAX VA-
533 AM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS TO AFFECT FAIRFAX COUNTY...

AT 533 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RESTON...MOVING EAST AT 25 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE WOLF
TRAP...GREAT FALLS...VIENNA...MERRIFIELD...TYSONS CORNER...THE I66
AND I495 INTERCHANGE AND MCLEAN.

WIND GUSTS OF 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

BAJ
Special weather statement, Jun 9, 4:46 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 AM EDT TUE JUN 9 2009

VAZ041-042-052-091030-
FAUQUIER VA-LOUDOUN VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
546 AM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS TO AFFECT FAUQUIER...LOUDOUN AND PRINCE
WILLIAM/MANASSAS/MANASSAS PARK COUNTIES...

AT 546 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BROAD RUN...MOVING EAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
HAYMARKET...BULL RUN...ARCOLA AND DULLES INTERNATIONAL AIRPORT.

WIND GUSTS OF 30 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

BAJ
Special weather statement, Jun 9, 4:59 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
559 AM EDT TUE JUN 9 2009

MDZ009-010-013-014-091045-
HOWARD MD-MONTGOMERY MD-ANNE ARUNDEL MD-PRINCE GEORGES MD-
559 AM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS TO AFFECT HOWARD...MONTGOMERY...ANNE ARUNDEL
AND PRINCE GEORGES COUNTIES...

AT 559 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF EDNOR...MOVING EAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
LAUREL...COLUMBIA...FORT MEADE...ODENTON AND MILLERSVILLE.

WIND GUSTS OF 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

BAJ
Special weather statement, Jun 9, 5:24 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
624 AM EDT TUE JUN 9 2009

MDZ013-016-VAZ041-050>053-055>057-091115-
PRINCE GEORGES MD-ORANGE VA-KING GEORGE VA-STAFFORD VA-CULPEPER VA-
FAUQUIER VA-CHARLES MD-SPOTSYLVANIA VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FAIRFAX VA-
624 AM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS TO AFFECT PRINCE GEORGES...ORANGE...KING
GEORGE...STAFFORD...CULPEPER...FAUQUIER...CHARLES...SPOTSYLVANIA...
PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES...

AT 624 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM FORT BELVOIR TO 2 MILES NORTHEAST OF AQUIA TO
GOLD DALE...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE INDIAN
HEAD...STAFFORD...ST. CHARLES...WALDORF...LA PLATA...MASSAPONAX AND
DAHLGREN.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

LISTEMAA

The radar

The Sterling radar (KLWX), 36 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
June 9, 5:30 AM EST to 8:00 AM EST
Where
Montgomery County, 0.61 mi SSW of Byforde to 0.93 mi SE of Byforde
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.012, -77.075

Beach Drive was closed between the Kensington Parkway and Beltway due to a water rescue from flash flooding.

Flash Flood, Baltimore

When
June 9, 4:50 PM EST to 7:50 PM EST
Where
Baltimore County, 0.56 mi NNW of Middle River to 0.52 mi NNW of Middle River
Cause
Heavy Rain
Reported by
Public
Coordinates
39.337, -76.455

Flash flooding was reported along a creek near Victory Villa Elementary School.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171991, 171992.